MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. SMARTABLATE¿ SYSTEM IRRIGATION PUMP; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. SMARTABLATE¿ SYSTEM IRRIGATION PUMP; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number M490008
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Air Embolism (1697); No Code Available (3191)
Date of Event 04/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The hardware investigation has begun but it has not been completed at this time.Still pending the device manufactured date.When additional information is made available and/or the investigational analysis has been completed, a supplemental 3500a report will be submitted.Concomitant non-bwi products: st.Jude sl1 long sheath (catalog # unknown, lot # unknown).(b)(4).
 
Event or Problem Description
It was reported that a male patient underwent a persistent atrial fibrillation (afib) ablation procedure with a thermocool® smart touch® sf bi-directional navigation catheter and a smartablate¿ system irrigation pump and suffered air embolism (requiring coronary angiogram and 100% high flow o2) and ventricular fibrillation (requiring defibrillation).During the procedure, the physician noticed that the flush line that went from the st jude sl1 long sheath to the ablation catheter was dry, and there were changes in the ecg after that.Air embolism was confirmed by intracardiac echo (ice), and the right ventricle was not moving right on the ultrasound.Coronary angiogram was performed and 100% high flow o2 was applied.The patient was then defibrillated multiple times, the physician believes that the defibrillation was what broke up the embolism.The patient was reported to be in stable condition and was moved to ct for a brain scan to see if air went into the brain.There¿s no information regarding extended hospitalization and patient¿s outcome.It was confirmed that the sheath used was a st.Jude sl1 long sheath, no bwi preface sheath was used.Biosense webster manufacturer's reference number (b)(4) has two reports related to the same event: mfr # 2029046-2019-03124 for product code d134805 (thermocool® smart touch® sf bi-directional navigation catheter).Mfr # 2029046-2019-03125 for product code m490008 (smartablate¿ system irrigation pump).
 
Additional Manufacturer Narrative
On (b)(6) 2019, the biosense webster inc.¿s medical safety officer (mso) received additional information about the event from speaking with the clinical account specialist (cas) that reported this event.The following information was received: the pressure bag line connected to the long sheath used in the procedure was noted to have air in it.A valve mechanism on the pressure bag which was supposed to control flow on the long sheath had been stuck open resulting in emptying of the pressure bag and air entering into the long sheath which then entered the patient.There was no air in the smartablate tubing system or catheter.The air entered the patient through the long sheath after the sheath had gone transseptal.Patient fully recovered from the incident.The air embolism should not be attributed to the smartablate¿ system irrigation pump and this product should be considered concomitant product; therefore, this event is no-longer mdr-reportable for the air embolism reported under the smartablate¿ system irrigation pump.However, since this event has already been reported to the fda, biosense webster inc.Will continue to report supplemental mdrs to fda as additional information is received regarding this event.Additionally, on (b)(6) 2019, the date of manufacture for the smartablate pump was received indicating the date of manufacture is (b)(6) 2016.Also on (b)(6) 2019 the certificate of conformance was reviewed.It was verified that the device was manufactured in accordance with documented specification and procedures.Device manufacture date has been populated.Manufacturer¿s ref # (b)(4).
 
Additional Manufacturer Narrative
It was reported that a male patient underwent a persistent atrial fibrillation (afib) ablation procedure with a thermocool® smart touch® sf bi-directional navigation catheter and a smartablate¿ system irrigation pump and suffered air embolism (requiring coronary angiogram and 100% high flow o2) and ventricular fibrillation (requiring defibrillation).Repair follow-up was performed, and device was not shipped for service.It was reported that the air embolism was not related to this device.Service was declined.Certificate of conformance was reviewed.It was verified that the device was manufactured in accordance with documented specification and procedures.Manufacturer's ref.No: (b)(4).

Brand Name
SMARTABLATE¿ SYSTEM IRRIGATION PUMP
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key8601957
Report Number2029046-2019-03125
Device Sequence Number2281140
Product Code LPB
UDI-Device Identifier04260166371093
UDI-Public04260166371093
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P990071/S017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberM490008
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/19/2019
Supplement Date Received by Manufacturer05/13/2019
10/30/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date06/04/2019
11/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;